Alert archive / Texas / Flash Flood Warnings in 2004

Flash Flood Warning 128, NWS Fort Worth, TX

October 25, 2004Hill County, Texas

NWS Fort Worth, TX issued this flash flood warning at Oct 25, 2004, 2:32 PM CDT for Hill County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 25, 2004, 2:32 PM CDT (19:32 UTC)
Expired
Oct 25, 2004, 5:30 PM CDT
In force
3 hr
Issued by
NWS Fort Worth, TX
Area
Counties, with a storm outline in the text

County Hill County, TX

The radar

The Dallas/Ft Worth radar (KFWS), 61 km from the middle of the area, began a volume at 19:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 12:00Z, 7.5 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 12:00Z on 2004-10-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 150 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 12:00Z on 2004-10-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 85 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
150 J/kg
Mixed-layer CIN
-210 J/kg
Mixed-layer LCL
921 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
85 m²/s²
0-3 km storm-relative helicity
83 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KFWD 251934
FFWFTW
TXC217-252230-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE FORT WORTH TX
232 PM CDT MON OCT 25 2004

THE NATIONAL WEATHER SERVICE IN FORT WORTH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  HILL COUNTY IN NORTH CENTRAL TEXAS

* UNTIL 530 PM CDT

* AT 231 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED VERY 
  HEAVY RAINS CONTINUING TO MOVE NORTHEAST AT 25 MPH ACROSS CENTRAL 
  PARTS OF HILL COUNTY. RAIN GAUGE REPORTS AND RADAR RAINFALL
  ESTIMATES INDICATE THAT 4-6 INCHES OF RAIN HAS ALREADY FALLEN IN 
  A BAND EXTENDING FROM WHITNEY TO HILLSBORO TO CARLS CORNER.
  ANOTHER 1 TO 2 INCHES OF RAIN IS POSSIBLE ACROSS HILL COUNTY 
  BETWEEN 230 PM AND 400 PM. 

* THUNDERSTORMS WITH EXCESSIVE RAINFALL WILL AFFECT...
  WHITNEY...HILLSBORO...AND CARLS CORNER THROUGH 500 PM CDT

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE 
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS 
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. 
MOVE TO HIGHER GROUND.

LAT...LON 3206 9747 3180 9723 3197 9682 3226 9710

$$
1 follow-up statement
000 
WGUS74 KFWD 252044
FFSFTW
TXC217-252230-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
341 PM CDT MON OCT 25 2004

...A FLASH FLOOD WARNING CONTINUES FOR HILL COUNTY UNTIL 530 PM 
CDT...

AT 340 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
THAT THE HEAVY RAINS HAD DIMINISHED ACROSS HILL COUNTY. THE HEAVIEST 
RAINS WERE LOCATED NEAR ITASCA AND BLUM AT 340 PM. MOVEMENT WAS 
NORTHEAST AT 25 MPH. 

EVEN THOUGH THE RAINS HAVE DIMINISHED ACROSS MOST OF HILL COUNTY... 
RUNOFF FROM THE HEAVY RAINS THIS AFTERNOON MAY STILL CAUSE SOME 
FLOODING PROBLEMS AROUND HILLSBORO...AQUILLA RESERVOIR AND WHITNEY.  

MOST FLASH FLOOD DEATHS OCCUR IN VEHICLES. DO NOT DRIVE YOUR VEHICLE
INTO AREAS WHERE WATER COVERS THE ROADWAY OR PAST POLICE BARRICADES.
RAPIDLY RISING WATER CAN ENGULF A VEHICLE AND ITS OCCUPANTS AND SWEEP
THEM AWAY. IF YOUR VEHICLE STALLS IN THE WATER...ABANDON IT
IMMEDIATELY AND SEEK HIGHER GROUND.

LAT...LON 3211 9743 3180 9724 3202 9693 3228 9708

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before this flash flood warning went out at Oct 25, 2:25 PM CDT, 7 minutes earlier.

Area forecast discussion, Oct 25, 2:25 PM CDT, 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FORT WORTH TX
225 PM CDT MON OCT 25 2004

.DISCUSSION...
225 PM
TONGUE OF DEEP MOISTURE RUNS RIGHT ACROSS NORTH TEXAS. UPPER
DISTURBANCE MOVING ACROSS OVER IT HAS PRODUCED SOME VERY HEAVY RAIN
WITH SOME STATIONS REPORTING OVER 4 INCHES TODAY. LIKELY TO CONTINUE
THROUGH EARLY EVENING SO FLASH FLOOD WATCH IN EFFECT UNTIL 830 PM.
WATCH COVERS ENTIRE CWA BUT BEST CHANCE OF NEW FLOODING IS IN THE
CENTRAL TWO THIRDS CENTERED ALONG I-20 WEST OF THE METROPLEX AND
I-30 EAST OF THE METROPLEX. ROUND ONE OF THE HEAVIEST RAIN WENT
THROUGH HILL AND BOSQUE...AND A NEW CLUSTER HAS MOVED INTO SAME AREA
AND WILL LIKELY AFFECT METROPLEX LATER THIS AFTERNOON.

NEW RAIN IN THE PECOS RIVER AREA WILL ALSO LIKELY MOVE NORTHEAST AND
MAY AFFECT NORTHWEST ZONES OVERNIGHT. I PUT 50 POPS IN THE
NORTHWEST...30 IN THE MIDDLE...AND 20 IN THE SOUTHERN ZONES. GIVEN
UNCERTAINTY IN MODELS I JUST CANNOT RULE ANY AREAS OUT FOR PRECIP
THE NEXT FEW DAYS. SOUTHWEST FLOW ALOFT CONTINUES THROUGH FRIDAY AND
ALL PERIODS HAVE AT LEAST A SLIGHT CHANCE OF PRECIP. COOL FRONT
SWEEPS THROUGH SATURDAY BUT DOES NOT GET TOO FAR SOUTH AND RETURNS
NORTH AGAIN LATE SUNDAY...BUT HAS NO MOISTURE TO WORK WITH. MRF
BRINGS STRONGER FRONT THROUGH NEXT MONDAY EVENING...BUT THAT IS SO
FAR AWAY WILL EXPECT MODELS TO FLIP FLOP AND THEN FLIP AGAIN SEVERAL
TIMES BEFORE THEN. 84

&&

.PRELIMINARY POINT TEMPS/POPS...
DALLAS-FT. WORTH, TX  67  81  67  82 /  30  30  20  30
WACO, TX              67  83  65  83 /  20  20  20  30
PARIS, TX             65  81  66  80 /  50  30  20  20
DENTON, TX            67  81  67  82 /  50  30  20  30
MCKINNEY, TX          66  81  67  82 /  50  30  20  30
DALLAS, TX            67  82  67  82 /  30  30  20  30
TERRELL, TX           67  82  68  82 /  30  20  20  30
CORSICANA, TX         68  83  67  82 /  30  20  20  20
TEMPLE, TX            68  84  66  83 /  20  20  20  30

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
TX...NONE.

&&

84
Hazardous weather outlook, Oct 25, 5:06 AM CDT, 9 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FORT WORTH TX
506 AM CDT MON OCT 25 2004

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-261100-
ANDERSON-BELL-BOSQUE-COLLIN-COMANCHE-COOKE-CORYELL-DALLAS-DELTA-
DENTON-EASTLAND-ELLIS-ERATH-FALLS-FANNIN-FREESTONE-GRAYSON-HAMILTON-
HENDERSON-HILL-HOOD-HOPKINS-HUNT-JACK-JOHNSON-KAUFMAN-LAMAR-LAMPASAS-
LEON-LIMESTONE-MCLENNAN-MILAM-MILLS-MONTAGUE-NAVARRO-PALO PINTO-
PARKER-RAINS-ROBERTSON-ROCKWALL-SOMERVELL-STEPHENS-TARRANT-VAN ZANDT-
WISE-YOUNG-
506 AM CDT MON OCT 25 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.

.DAY ONE...
THERE IS A CHANCE OF THUNDERSTORMS ACROSS ALL OF NORTH TEXAS TODAY
AND TONIGHT. HOWEVER...THE HIGHEST PROBABILITIES FOR THUNDERSTORMS
WILL SHIFT FROM THE SOUTHERN PORTION OF NORTH TEXAS DURING THE FIRST
HALF OF THE DAY...TO THE NORTHERN PORTION THIS EVENING AND INTO EARLY
TUESDAY MORNING. ALTHOUGH SMALL HAIL AND GUSTY WINDS WILL ACCOMPANY
THE STRONGEST STORMS...THE GREATEST THREAT FROM THIS ACTIVITY WILL
COME FROM LIGHTNING AND HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...
A CHANCE OF THUNDERSTORMS WILL REMAIN IN THE FORECAST FOR ALL OF
NORTH TEXAS THROUGH EARLY SATURDAY MORNING. THE THREAT FOR ORGANIZED
SEVERE WEATHER WILL NEED TO BE EVALUATED ON A DAILY BASIS.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TUESDAY MORNING.

65/DD

In the hours before

Local storm report, Oct 25, 11:16 AM CDT, 3 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
1116 AM CDT MON OCT 25 2004

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST   ...SOURCE....
            ..REMARKS..

1030 AM     FLASH FLOOD     2 NE AQUILLA             31.88N  97.20W
10/25/2004                  HILL                TX   TRAINED SPOTTER

            CREEKS FLOODING AND ALL LOW AREAS UNDER WATER
Special weather statement, Oct 25, 12:00 PM CDT, 2 hours 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
1200 PM CDT MON OCT 25 2004

TXZ141>143-156-157-251800-

COMANCHE-CORYELL-HAMILTON-LAMPASAS-MILLS-
1200 PM CDT MON OCT 25 2004

...SIGNIFICANT WEATHER UPDATE...

AT 1159 AM CDT WEATHER SERVICE DOPPLER RADAR DETECTED AN AREA OF
THUNDERSTORMS PRODUCING VERY HEAVY RAINFALL ACROSS MILLS AND WESTERN
LAMPASAS COUNTIES. THE AREA OF THUNDERSTORMS WILL MOVE NORTHEAST AND
RESULT IN 1 TO 2 INCHES OF RAINFALL WITH LOCALLY HIGHER AMOUNTS
THROUGH 2 PM.

AREAS MOST LIKELY TO BE AFFECTED INCLUDE ADAMSVILLE...ARNETT...
CASTOR...COMANCHE...DE LEON...DEMOCRAT...FORT GATES...GATESVILLE
...GOLDTHWAITE...HAMILTON...JONESBORO...PIDCOKE...POTTSVILLE...
PRIDDY... PURMELA... SCALLORN...STAR AND VILLA.

HEAVY RAINFALL MAY RESULT IN FLOODING OF LOW LYING AREAS SUCH AS
DITCHES AND UNDERPASSES. AVOID THESE AREAS AND DO NOT CROSS FLOODED
ROADS AS THEY MAY BE WASHED OUT.

07/BB
Local storm report, Oct 25, 12:38 PM CDT, 1 hour 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
1238 PM CDT MON OCT 25 2004

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST   ...SOURCE....
            ..REMARKS..

1236 PM     FLASH FLOOD     5 S HILLSBORO            31.93N  97.12W
10/25/2004                  HILL                TX   LAW ENFORCEMENT

            INTERSTATE 35 ON-RAMPS CLOSED AT CHATT. FLOODING
            REPORTED ON HIGHWAY 22 AT PEORIA.

07
Special weather statement, Oct 25, 12:55 PM CDT, 1 hour 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
1255 PM CDT MON OCT 25 2004

TXZ118-119-121-134-146-251845-

DALLAS-ELLIS-KAUFMAN-NAVARRO-TARRANT-
1255 PM CDT MON OCT 25 2004

...SIGNIFICANT WEATHER UPDATE...

AT 1255 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED
THUNDERSTORMS WITH VERY HEAVY RAINFALL CONTINUING TO DEVELOP FROM
FORT WORTH SOUTH TO HILLSBORO. THE AREA OF THUNDERSTORMS WILL MOVE
NORTHEAST AT 20 MPH AND RESULT IN LOCALIZED AREAS OF HEAVY RAIN
THROUGH MID AFTERNOON. AMOUNTS OF 1 TO 2 INCHES ARE LIKELY...WITH A
FEW HIGHER AMOUNTS.

ARLINGTON...BALCH SPRINGS...DALLAS...ENNIS...FORT WORTH...
ITALY...MANSFIELD...MAYPEARL...MESQUITE...MIDLOTHIAN...NORTH
RICHLAND HILLS...SEAGOVILLE...WAXAHACHIE...WILMER AND SURROUNDING AREAS
ARE IN THE PATH OF THESE STORMS.

HEAVY RAINFALL MAY RESULT IN FLOODING OF LOW LYING AREA SUCH AS
DITCHES AND UNDERPASSES. AVOID THESE AREAS AND DO NOT CROSS FLOODED
ROADS AS THEY MAY BE WASHED OUT.

07/BB
Special weather statement, Oct 25, 2:06 PM CDT, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
206 PM CDT MON OCT 25 2004

TXZ105-118>121-133-134-251930-

DALLAS-ELLIS-HUNT-JOHNSON-KAUFMAN-ROCKWALL-TARRANT-
206 PM CDT MON OCT 25 2004

...SIGNIFICANT WEATHER UPDATE...

AT 206 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED
THUNDERSTORMS WITH VERY HEAVY RAINFALL ALONG A LINE EXTENDING FROM
DALLAS SOUTH TO MIDLOTHIAN AND WEST TO NEAR GRANDVIEW. THE STORMS
WERE MOVING EAST NORTHEAST AT 25 MPH.

VERY HEAVY RAINFALL OF ONE TO TWO INCHES...WITH LOCALLY HIGHER
AMOUNTS...CAN BE EXPECTED WITH THESE STORMS THROUGH 4 PM. AREAS MOST
LIKELY TO BE AFFECTED INCLUDE ARLINGTON...GRAND PRAIRIE...
DALLAS...MIDLOTHIAN AND SURROUNDING AREAS.

HEAVY RAINFALL WILL RESULT IN FLOODING OF LOW LYING AREA SUCH AS
DITCHES AND UNDERPASSES. AVOID THESE AREAS AND DO NOT CROSS FLOODED
ROADS AS THEY MAY BE WASHED OUT.

07/BB
Local storm report, Oct 25, 2:08 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
208 PM CDT MON OCT 25 2004

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST   ...SOURCE....
            ..REMARKS..

0205 PM     FLASH FLOOD     HILLSBORO                32.01N  97.12W
10/25/2004                  HILL                TX   LAW ENFORCEMENT

            EAST SERVICE ROAD ON I-35 CLOSED AT HWY 22 AND FM 286 AT
            HILLSBORO DUE TO FLOODING.

The office that day

Everything else NWS Fort Worth, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 25, 10:55 AM CDTFlash Flood WarningFWDBosque, Hill4 hr

Nearby

Flash Flood Warnings in Texas, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.